just started neurontin

Discussion in 'Fibromyalgia Main Forum' started by discoverygal, Feb 25, 2007.

  1. discoverygal

    discoverygal New Member

    Oh man I took my first neurontin last night. I was told to take only one a couple of hours before bed for the first 3 days, becuase they may make me drowsy. Then take one in the morning also for a couple of days then work into a third in the middle of the day.

    I am starting neurontin because the effexor is not helping the pain at all....so trying something else.

    I am so depressed today. I am crying all day and am thinking suicidal thoughts YIKES!

    Has anyone else gotten depressed taking neurontin? It's only been one dose, so I am hoping it will not last as I get used to the drug in my system.
    Man this sucks. It's my day off (I work retail so don't get many weekends off) and I just want to stay in bed.
  2. ssppeerroo

    ssppeerroo New Member

    I've been lucky, I guess. I know that some people have experienced side effects from neurontin but so far as I can tell I've never had much in the way of problems outside of it being a little rough on the stomach at times.

    I started with small doses years ago, and, over time, gradually increased to larger ones. I've taken more than 4000 mg daily at times. At present I'm at 3200, where I've been for years now. It seems to help control pain, and prevent migraines as well. When I miss a dose, I feel it.

    A couple of years ago I had a snafu & my prescription ran out prior to my obtaining a refill. The pain was pretty bad, but movement was extremely difficult. I had an emergency prescription of the generic version phoned into a local pharmacy. It helped, but it does not compare to the brand name, at least for me, though I've gotten feedback that with this particular medication, that is not an uncommon issue.

    I'm sorry for your troubles with this medication. I know it doesn't help everyone. But for me it does seem to be a major component in heading off pain & relieving the great discomfort this condition brings. I know that there have been controversies with it, as it was approved for use treating seizure disorders, but has been found helpful in treating a variety of other problems. The doctor who first prescribed it to me gushed about it, especially since it's considered to be well-tolerated, with few side effects in general. I was in such bad shape at the time that I didn't see the point in having any qualms, although the name sounded vaguely malevolent. But that's the worst I can say about it.

    Others do have problems with it, and the television show Dateline did a hit piece on it a few years ago after some people who were prescribed it for conditions other than seizure disorder apparently ran into some problems. I believe there were some lawsuits, but I do not recall. It felt strange to be on the other end of the ire of muckrakers. I may have sent a dissenting email to NBC, I can't recall. It was such a one-sided piece that it seemed their major desire was not to report a news story effectively, but to merely generate controversy.

    Although I take a great many supplements, it's the only medication that I take on a daily basis. I hope you're able to find some relief, regardless of the method.
  3. AllWXRider

    AllWXRider New Member

    She is 71 and has FM. The neurotin did help eventually but that drunk feeling was horrible.

    Gabapentin modifies the GABA receptors in the brain. GABA is a neurotransmitter that settles the neurons from firing too much.

    You could try something natural: GABA + Theanine. The theanine is the "transport mechanism" the brings the GABA across the Blood-Brain-Barrier. Theanine is an amino acid that is found in green tea.

    ProHealth sell a product that has GABA + Theanine + 5HTP. The 5HTP helps a lot of ppl with depression. The product works for my son's depression. It helps me with my anxiety.

    My mom now uses Systemic Enzyme therapy and doesn't use Neurontin anymore. She uses Walmart "Rexall" enzymes. "Forbearance" uses Virastop enzymes. she calls her posts: AV enzymes (anti-viral enzymes). She also has had very good success.
  4. TallMOM

    TallMOM New Member

    I have been on it for years. Give it a few more days. You may need to build up slower. Going off the effexor may be the cause of the depressed feelings. I take both now.
    Hang on!
  5. Clay2

    Clay2 New Member

    Effexor can be really hard to come off from. You didn't just stop taking it all at once did you? If so, the problem isn't the neurontin.
  6. discoverygal

    discoverygal New Member

    No I haven't stopped the effexor yet. I have only been on it 6 weeks.

    tommorrow I go to the gp to get a lower dose to begin to wean off it.